Nebraska, 2019

Damaging Winds in Nebraska, July 3, 2019

July 3, 2019 · NWS OAX · 3 events in 1 county or zone

An area of thunderstorms developed along a stationary front during the evening of July 3rd over eastern Nebraska and western Iowa. One thunderstorm complex over Omaha produced damaging winds that downed large tree limbs and a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms developed along a stationary front during the evening of July 3rd over eastern Nebraska and western Iowa. One thunderstorm complex over Omaha produced damaging winds that downed large tree limbs and a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 2:08 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 2:08 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
308 PM CDT Wed Jul 3 2019

.SHORT TERM...(Tonight through Saturday)
Issued at 305 PM CDT Wed Jul 3 2019

Thunderstorm chances will provide the main forecast challenges in
the short term. Although there is not a big risk of severe storms,
the chance is not zero. Some storms could also produce heavy rain.
The KOAX sounding from 12Z this morning seemed to sample the
airmass fairly well. It showed a precipitable water (PW) value of
1.76 inches, MLCAPE around 1500 J/kg and about 30 knots of
effective shear. Storms this morning did produce some areas with
rain amounts of over 2 inches, and the storm in Shelby county had
a severe gust briefly around 215 pm. The high resolution convection
allowing models (CAMs) really have not done a very good job the
past 12 hours or more, which is not surprising. The atmosphere
does not have much of a cap (700 mb temperatures are 7-9 degrees
C) and forcing is pretty weak.

For tonight, using a blend of the high resolution models, it seems
the area with the highest chance for storms will from southwest
Iowa back into parts of east central NE. This would be prior to
about 11 pm. The outflow boundary visible in the radar loop this
afternoon could be a focal point for storms. Then later tonight,
storms may push into southeast NE from the south or southwest.
Confidence on location of storms is fairly low, but there will be
some storms around.

For Thursday, morning storms will likely fade out and chances for
the afternoon look fairly low at this time. A cold front will be
moving toward northeast NE later in the day and evening, so
increased storm chances there for Thursday night. SPC has a slight
risk of severe storms there for Day 2, which would be mainly for
Thursday night.

This front should continue to push southeast through the area on
Friday. Kept POPs mainly in the 40 to 60 percent range for Friday
into Friday night. Temperatures will be cooler north of the
front, mainly across northeast NE, on Friday. Then the cooler air
will try to move farther south on Saturday, with slightly lower
precipitation chances.

.LONG TERM...(Saturday night through Wednesday)
Issued at 305 PM CDT Wed Jul 3 2019

At the start of this period, there should be a modest 500 mb ridge
located over TX and Mexico, with our area on the northern edge of
that ridge. Stronger flow will extend from the Rockies into the
northern part of the Plains and Great Lakes. Models suggest that
heights will increase as the ridge builds to our south. This will
probably push highs back to the 90s in the south and 85 to 90
north, and rain chances at 20-30 percent or less.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Jul 3 2019

Scattered thunderstorms have been persistent over northeastern
Nebraska and northwest Iowa. They may continue through the TAF
period. KOFK has the best chance of being affected, with chances
peaking between 20Z Wednesday to 00Z Thursday. Confidence in
storm location is low. Lower ceilings build into the area by 12Z
Thursday with ceilings dipping below 3000 feet and producing MVFR
conditions through the remainder of the TAF period. Will have to
watch for some fog development in NE Nebraska overnight.
Confidence wasn't high enough to reduce visibility at this time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Nicolaisen
Hazardous weather outlook, Jul 3, 3:00 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
400 PM CDT Wed Jul 3 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
400 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Isolated to scattered thunderstorms will remain possible through
at least Thursday morning. Chances should be highest prior to
about 10 pm this evening. Storms could also develop later tonight
over the southern parts of southeast Nebraska, mainly after about
2 am cdt.

Storms that develop could produce strong outflow winds and heavy
rain, which could cause flooding. Some hail could also occur.

Flooding will continue near Blair and also from about Plattsmouth
downstream to past Rulo, as well as along the Missouri River
above Lewis and Clark Lake.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Thunderstorm chances should increase for Thursday evening and
Thursday night. Some severe storms with hail and strong winds will
be possible, mainly across northeast Nebraska.

There will be a continued chance of thunderstorms for the next
several days, at least through Sunday. Widespread severe weather
is not expected at this time, but the flash flood risk may
increase Friday and Saturday.

Flooding will occur around Blair and also from around Plattsmouth
downstream to past Rulo, as well as along the Missouri River
above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed, but spotters are
encouraged to report wind gusts, hail, and heavy rain amounts if
they occur in your area.

In the hours before

Special weather statement, Jul 3, 1:00 PM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
200 PM CDT Wed Jul 3 2019

IAZ056-031930-
Shelby IA-
200 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY COUNTY UNTIL 230
PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harlan, or 23 miles northwest of Atlantic, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harlan, Walnut, Tennant, Kirkman, Prairie Rose State Park, Nishna
Bend Recreation Area and Elk Horn Creek Recreation Area.

LAT...LON 4150 9525 4153 9550 4172 9539 4174 9509
      4160 9509 4160 9504 4150 9504
TIME...MOT...LOC 1900Z 268DEG 20KT 4161 9537

KG
Local storm report, Jul 3, 2:33 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
333 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 S HARLAN              41.58N 95.34W
07/03/2019                   SHELBY             IA   EMERGENCY MNGR

            TREES DOWN, ONE ONTO A CAMPER AT NISHNA BEND
            REC. AREA.

&&
Local storm report, Jul 3, 2:36 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
336 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     1 W CORLEY, IA          41.58N 95.33W
07/03/2019                   SHELBY             IA   EMERGENCY MNGR

            NEW HOUSE GARAGE DOORS BLOWN IN.

&&
Special weather statement, Jul 3, 6:06 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
706 PM CDT Wed Jul 3 2019

IAZ055-069-NEZ045-052-040030-
Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-
706 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES UNTIL 730 PM CDT...

At 705 PM CDT, trained weather spotters reported a strong
thunderstorm 5 miles southeast of Fort Calhoun, or 9 miles north of
Omaha, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.  The storm also may be capable of producing a brief
funnel cloud.

Locations impacted include...
Omaha, Fort Calhoun, Carter Lake, Crescent and Hitchcock Nature
Center.

This includes Interstate 29 between mile markers 58 and 74.

LAT...LON 4124 9604 4139 9615 4155 9587 4134 9571
TIME...MOT...LOC 0005Z 234DEG 14KT 4140 9595

SFORTIN

The radar

The Omaha radar (KOAX), 28 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 3, 6:20 PM CST
Where
Douglas County, 1.04 mi W of Dundee
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.280, -96.040

Large tree limbs were downed by damaging winds.

Thunderstorm Wind, Douglas

When
July 3, 6:30 PM CST
Where
Douglas County, 1.78 mi WNW of Dundee
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
41.287, -96.053

Tree fell on a home near 90th and Maple Streets in Omaha.

Thunderstorm Wind, Douglas

When
July 3, 6:30 PM CST
Where
Douglas County, 0.99 mi NNE of West Benson
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
41.294, -95.995

A large tree limb broke in damaging thunderstorm winds near 52nd and Spalding Streets in Omaha.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849393, 849394, 849395.